Wyoming, 2023

High Wind in Wyoming, March 14 to 15, 2023

March 14 to 15, 2023 · NWS CYS · 6 events in 6 counties and zones

Strong winds were reported across the northern portions of Carbon and Albany Counties as well as Converse and west Platte Counties 14 and 15 March.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds were reported across the northern portions of Carbon and Albany Counties as well as Converse and west Platte Counties 14 and 15 March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 13, 4:45 PM MST, 10 hours 13 minutes earlier.

Area forecast discussion, Mar 13, 4:45 PM MST, 10 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
545 PM MDT Mon Mar 13 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 345 PM MDT Mon Mar 13 2023

A long awaited warm up is finally beginning across our area. The
main elements of the short term forecast include the expected warm
temperatures, strong winds anticipated in some areas tonight through
Wednesday, followed by the next strong cold front and precipitation
producer expected Wednesday night.

Currently, an upper level ridge is moving across the interior
Rockies, with a very weak shortwave perturbing the 500-mb height
contours over northern Wyoming. That feature can be identified as
some high cloud cover and locally elevated moisture on GOES water
vapor satellite imagery. It's a very nice day across much of the
area, although stubborn cloudiness is hovering directly over both
Laramie and Cheyenne associated with a weak low level convergence
boundary. Otherwise, temperatures are warming to near average for
this time of year with fairly light winds except some breezy
conditions in the typical wind prone areas.

Going forward into tonight, a 1030-mb MSLP high located over the
northern plains at this time will start to shift eastward as surface
pressure falls over the high plains. Expecting this to increase the
cross-barrier pressure gradient heading into tonight, thus leading
to stronger winds for the typical gap areas. Gradients aren't
terribly impressive still, with 700-mb height gradients generally
lying below what we would expect for at typical high wind event.
However, the modeled MSLP gradients are a little stronger,
particularly in the GFS scenario. Combined with 700-mb winds around
40 to 45 knots, this will produce a fairly marginal setup for high
winds beginning tonight and continuing into Tuesday. The WSW flow
will favor Arlington and Bordeaux most, so decided to upgrade these
two watches to High Wind Warnings starting at midnight tonight and
continuing through Tuesday at Bordeaux, and Wednesday for Arlington.
Confidence is fairly low, but sufficient that we will see a few
gusts exceeding criteria in these areas. Continued warm air
advection is expected through Tuesday at the ridge moves overhead.
GEFS mean 700-mb temperatures climb to around 0C by 00z Wednesday,
with warming aided by westerly downslope winds developing across
much of the area by late morning Tuesday. Several spots will likely
see their warmest day of 2023 so far, with areas east of the Laramie
range expected to reach the mid 50s to mid 60s. This is a fairly
dirty ridge moving in, meaning a good amount of moisture is still
underneath it. The flow aloft tomorrow will continue to advect in
higher mid to upper level moisture, supporting increasing clouds in
Wyoming. The deterministic NBM continues to be on the cool side, but
nudged again towards the NBM 50th percentile.

For Tuesday night into Wednesday, the flow aloft turns more
southwesterly as the next system approaches. The 700-mb height
gradient will be more oriented northwest to southeast across the
area, giving the winds a significant southerly component. This is
not very favorable for the Bordeaux gap area, so thus will drop the
warning early there, but increasing 700-mb southwest winds are
expected across western portions of the CWA. Although there are
slight timing differences, both the GFS and NAM bring 700-mb winds
of 50 to 65 kts over Carbon and Converse counties starting late
afternoon Tuesday into Tuesday night. Since there is still over 24
hours until this event, decided to let the watches continue. This is
looking good for an upgrade at this time, but will let another few
model runs come in and let later shifts take another look. Did
decide to expand the watch to include zone 109 (Rawlins), as the
50+kts at 700-mb are supported by all GEFS members. One piece of
uncertainty is that the window primarily occurs at night, though the
Rawlins area is not as dependent on mixing as areas off to the east.
Good warm and and moist air advection continues overhead on
Wednesday, so temperatures should be as warm or a few degrees warmer
than Tuesday. Most areas east of the Laramie range should have a
chance at 60F, and can't rule out a few low 70s! While this is
likely to be the warmest days of the year so far, we won't be
challenging any records with this event.

Strong, moist WSW flow ahead of this system will resume mountain
snowfall as early as Tuesday evening, and continuing through
Wednesday before the main system pushes the moisture axis further
east. Mixed rain and snow showers are also likely to push into the
lower elevations of Carbon county during the day on Wednesday, prior
to the cold front passage. Forecast soundings are showing some
fairly steep lapse rates over the high plains Wednesday afternoon
with good moisture above the dry boundary layer, so could see so me
elevated convective shower activity during the late afternoon and
evening hours, though any measurable precip is likely to be limited
by the dry low-levels. The next Pacific trough plows through the
area Wednesday night, bringing a rapid drop in temperatures
overnight towards Thursday morning. Lift is fairly limited with this
event over the high plains. Winds in the lower free troposphere are
likely to bring cold/dry air advection, suppressing precipitation. A
few 06z model runs showed a small jet streak positioned just to our
northeast with our area in the favorable right entrance region.
However, 12z runs have shifted this feature back to the south, and
without that lifting mechanism, resumed the drier forecast. Still,
some frontogenesis with the strong cold frontal passage could
produce rain and snow showers across the area Wednesday night.
Looking at mostly minor impacts still, with a dusting to an inch or
so over the high plains, and possibly up to a couple inches in
Carbon county. The Sierra Madre range is likely to receive more
substantial snow, with at least advisory criteria expected. Decided
to hold off on any product issuances at this time, but may need to
at least include the Sierra Madre range in an advisory with the next
update. The Snowy range is expected to receive less, towards the
lower end of advisory criteria.

.LONG TERM...(Thursday through Monday)
Issued at 345 PM MDT Mon Mar 13 2023

Starting off Thursday morning...upper shortwave trough axis is
moving through at 12Z. WOuld expect fairly widespread light snow
to be ongoing Thursday morning with decreasing coverage through
the morning into the afternoon. 500mb trough through the CWA by
00Z Friday and would expect most snow to come to an end by that
time.

Going to be cold Thursday with 700mb temperatures -14 to -17C. May
be a bit too warm on forecast highs Thursday with these cold 700mb
temperatures and cloud coverage. Later shifts may want to lower
temperatures a bit more as we closer to the event.

Other concern is breezy to windy conditions across the Panhandle
Thursday and Friday as GFS 800mb winds forecast to be out of the
north and northwest at 30-35kts. These wind easily could reach the
ground across the Panhandle during this time. So went higher than
guidance on windspeeds.

Main issue will be that we stay in fairly strong northwest flow
Friday and Saturday with the low closing off over the Great Lakes
area. Our CWA stays sandwiched between this low and a strong ridge
building across Utah and eastern Idaho. 700mb temperatures stay
very cold at least through Saturday with temperatures of -12C to
-18C...so no rapid warmup expected behind the departing trough.
 Really do not see temperatures warming until Sunday as western
 ridge begins to move into our western counties.

&&

.AVIATION...(For the 00Z TAFS through Tuesday afternoon)
Issued at 545 PM MDT Mon Mar 13 2023

A few brief rain/snow showers are possible early this evening due to
some lingering instability. Otherwise, most of the area will be dry
as a ridge of high pressure remains over the Front Range through
Tuesday afternoon.

HAZARDS/WEATHER TRENDS: VFR conditions will prevail tonight and
Tuesday. Typical diurnal wind speed variations with peak gusts
around 25 knots occurring Tuesday between 16z and 00z. A weak low
level jet will impact KCDR and possibly KAIA tonight with gusts
locally up to 30 knots between 04z and 10z.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Mon Mar 13 2023

A ridge of high pressure aloft will dominate the districts early this
week. Disturbances will track east across Montana and Wyoming this
afternoon through Wednesday. These disturbances will steepen the low
level pressure gradients with southwest winds aloft strengthening.
Periods of strong winds will develop tonight and continue through
Wednesday for portions of east-central, south-central and southeast
Wyoming. Temperatures will warm above normal early this week with
minimum humidities lowering from 30 to 40 percent today to 20 to 30
percent Tuesday and Wednesday east of the Laramie Range. A strong
cold front moves through the region Wednesday night, accompanied by
widespread snow showers and much colder temperatures. Several inches
of snow is expected for elevations above 9000 feet.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Watch from Tuesday afternoon through Wednesday
     afternoon for WYZ101-104-109.

     High Wind Warning from midnight tonight to 6 PM MDT Tuesday for
     WYZ106.

     High Wind Warning from midnight tonight to 3 PM MDT Wednesday
     for WYZ110.

NE...None.
&&

SHORT TERM...MN
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...MAJ
Hazardous weather outlook, Mar 13, 2:55 PM MST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
355 PM MDT Mon Mar 13 2023

NEZ002-003-019>021-054-055-095-096-WYZ102-105-107-108-111>119-
142200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Shirley Basin-East Platte County-Goshen County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
355 PM MDT Mon Mar 13 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

After warmer temperatures Tuesday and Wednesday, a strong cold front
will usher in much colder temperatures and snow showers Wednesday
night and Thursday. Several inches of snow will be possible for
elevations above 9000 feet.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103-104-106-109-110-142200-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
355 PM MDT Mon Mar 13 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

West to southwest winds will strengthen later this evening and
overnight. High Wind Warnings are now in effect for Arlington and
Bordeaux after midnight tonight. Gusts of 55 to 65 MPH are
expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Periods of strong west to southwest winds will continue Tuesday
through Wednesday. Gusts of 60 to 70 MPH will be possible. High
Wind Watches and Warnings are in effect.

After warmer temperatures Tuesday and Wednesday, a strong cold front
will usher in much colder temperatures and snow showers Wednesday night
and Thursday. Accumulations of 1 to 4 inches may fall above 8500 feet.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
March 14, 2:58 AM MST to March 15, 7:52 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT site at Arlington along Interstate 80 reported peak wind gust. Numerous other WYDOT sensors reported wind gusts in excess of 58 mph during this time.

High Wind, Central Laramie Range and Southwest Platte County

When
March 14, 5:14 AM MST to March 15, 8:10 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT site Bordeaux along Interstate 25 reported peak wind gusts 9 miles south of Wheatland.

High Wind, Converse County Lower Elevations

When
March 14, 9:09 AM MST to March 15, 4:34 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

WYDOT sensor Deer Creek along Interstate 25 reported strong wind gusts 1 mile south of Glenrock.

High Wind, Ferris/Seminoe/Shirley Mountains

When
March 14, 11:50 PM MST to March 15, 12:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Mesonet site 4 miles west of Muddy Gap reported these strong wind gusts.

High Wind, Central Carbon County

When
March 15, 12:22 AM MST to 2:53 AM MST
Where
Central Carbon County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Airport ASOS station (KRWL) reported peak wind gusts 2 miles northeast of Rawlins.

High Wind, Shirley Basin

When
March 15, 3:06 AM MST to 5:24 AM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet station Shirley Rim reported sustained winds over 40 mph with a maximum wind gust of 50 mph during this period.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075693, 1075691, 1075688, 1075689, 1075692, 1075971.